Warning

 

Close

Confirm Action

Are you sure you wish to do this?

Confirm Cancel
Member Login

Log In

A valid email is required.
Password is required.
Site Notices
6/21/2017 8:25:40 PM
Posted: 10/14/2001 5:39:55 PM EDT
In a young man of generally good health, would the picture change re use of cipro or doxycycline in the event of anthrax exposure, given the experience below? grade K-8 Penicillin -red spots quickly extremities Cephalexin OK first time, next time spots as above (not so quickly) extremities & trunk grades 9-12+ (zit city) Tetracycline - No problem Erythromycin "ERIC" (as prophylactic) no problem Minocyline - lots of big scabby spots Sulfamethoxazole/Trimethoprim - no problem
Link Posted: 10/14/2001 6:19:29 PM EDT
[Last Edit: 10/14/2001 6:14:29 PM EDT by AFARR]
You have a definite allergy to Penicillin. You also have an allergy to the cephalosporins-- Penicillins--Penicillin, oxacillin, nafcillin, etc. (basically look out for anything that ends in ...cillin). Also watch out for Augmentin (amoxicillin and clavulanic acid). Cephalosporins--they have a similar structure to the Penicillins. Cephalexin, cefaclor, etc. generally begin with cef.. or ceph.. . About 12% of the people who have reactions to pen. also cross react with the cephalosporins. The mechanism of action of both are similar--they interfere with bacterial cell wall synthesis. Tetracycline, Erythromycin, and Minocycline are inhibitors of bacterial protein synthesis. Tet. and Min. are in the same family (min. is a semi-synthetic tet.) . Erythromycin, clarithromycin, azithromycin are in a different family. Sulfonamides (Sulfamethoxazole/trimeth.) have an antimetabolite effect on the bacteria. Different classes of antibiotics are selected based on the suspected bacteria, where it is on the body, clinical signs and symptoms (and what the Dr. has found useful in the past). Cipro is a floroquinolone (inhibits nucleic acid metabolism in the bacteria), and is in the same family as ofloxacin, etc. (ending in ...oxacin). Doxycycline is in the Tet. family, and may cause the same problems. One of the side effects for Tet. is "macropapular erythematous rashes" which might explain the scabby spots you had. Definitely tell anyone prescribing to you that you have had the red spots when you take Pen. or the Cephalosporins. My board review packet for Pharm says that 1st choice for Bacillus Anthracis is Penicillin G (which you are allergic to) and second choices include Erythromycin and Tetracycline. However, any Biowar bacteria is going to be resistant to many antibiotics, so that would definitely change things.
Link Posted: 10/14/2001 6:30:45 PM EDT
Thanks for the info & good luck on your exams. The reaction Jr. had on the minocycline after no problem with tetracycline was a little puzzling.
Link Posted: 10/14/2001 7:35:12 PM EDT
[Last Edit: 10/14/2001 7:32:01 PM EDT by drjarhead]
AFARR, gives an excellent rundown and I'll add my 2 cents as this was addressed to me. The only thing I'd say is that Penicilin G is an IV penicillin and it is first line because the wild strain of Anthrax is susceptible, as it is to most antibiotics since resistance is not much of a problem, and we try to save broader spectrum antibiotics for more severe infections especially if the bacteria is not yet identified and antibiotic susceptibilities are unknown. Secondary choices are generally considered to be doxycycline or Cipro, though other antibiotics would likely be useful especially others in the same classes. As stated resistance could always be a problem but requires some resources to engineer. The recent strains identified have not exhibited resistance to my knowledge but I've been out of the loop for a couple of days and clearly things are changing rapidly. Been working alot. Do have some info on another thread from last week. To make a long story short I'd go with Cipro or another fluoroquinolone in his case. Interestingly, I had a lady come in today who received an envelope full of powder the week of the WTC attack. It had a star of david on either the envelope or the enclosed paper. She was pretty shook up and didn't remember much about it. She wasn't sick at all though.
Link Posted: 10/14/2001 8:01:27 PM EDT
Just to add two cents -- Don't try to treat it yourself, and don't use antibiotics preventatively unless there's some possible exposure or high risk factor. Antibiotic resistance is very real and very dangerous, and bacteria "learn" resistance to fluoroquinolones (e.g., Cipro, Maxaquin) fairly quickly -- one half-assed cycle and you've just selected for the strongest strains of whatever you've got.
Link Posted: 10/15/2001 12:11:01 AM EDT
Thanks Dr. Jarhead and 71-hr_achmed. I mainly wanted to get an idea of what would be good to have in reserve in the event the it were needed to deal with an exposure (in consultation with the Dr.) and the usual places didn't have a handy supply. Knowing /verifying an actual exposure vs. waiting too long to begin a course seems to involve a lot of judgement, not to mention sweat.
Link Posted: 10/15/2001 1:46:47 AM EDT
Problem with keeping a "reserve" is that most/all antibiotics degrade over time. Sorta like gas mask filters. Tetracycline (and Doxycycline, and AFAIK the other members of this family) become toxic as they degrade. Other antibiotics lose their effectiveness. I don't know what happens with Cipro, nor over what timespan. Cipro is an expensive drug, but if you've got the money to burn, be sure to talk with your doctor about when to throw it out and why you should. BTW, I believe I heard recently that Cipro is the only oral antibiotic that covers anthrax. Not sure about Doxycycline, maybe it's usable orally, but maybe not -- if it can be used, it's dirt-cheap, just remember to throw it out (DON'T flush it) on schedule. ABTW, if you're planning that far ahead, you might want to get the kid tested for allergies to these various drugs. Or, hey, splurge and get him vaccinated against anthrax! Might want to do hepatitis A and B as well, not to mention smallpox.
Top Top